Winter Storm, Southern San Luis Valley
- When
- February 3, 1:00 PM MST to February 4, 4:00 PM MST
- Where
- Southern San Luis Valley forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.240, -105.810 (the zone’s center; the record gives no point)
and some areas of heavy snow accumulations. Generally, 2 to 5 inches of snow fell across the western two-thirds of the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A winter storm system produced widespread areas of light snow throughout southern Colorado...and some areas of heavy snow accumulations. Generally, 2 to 5 inches of snow fell across the western two-thirds of the area. Six inches of snow occurred at Blanca in Costilla county...and 7 inches blanketed the summit of Monarch Pass in Chaffee county. Nine inches was noted 10 miles southeast of Guffey in Fremont county...and 17 inches graced the summit of Wolf Creek Pass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 3, 3:48 AM MST, 9 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 348 AM MST TUE FEB 3 2004 .SHORT TERM... (TONIGHT AND TUESDAY) MAIN FORECAST CHALLENGES CONTINUE TO BE HEAVY SNOW POTENTIAL FOR SOUTHWEST AND CENTRAL MTNS...WITH EFFECTS OF INCOMING SYSTEM ON PLAINS THROUGH TONIGHT. CURRENT WATER VAPOR IMAGERY AND UPPER AIR DATA HAVE SHORT WAVE RIDGE AXIS ACROSS THE STATE...WITH POTENT UPPER TROUGH MOVING ACROSS THE WEST COAST AND INTO THE GREAT BASIN ATTM. WATER VAPOR IMAGERY ALSO INDICATING STRONG 130+ KT NORTH/SOUTH JET CORE DIGGING ACROSS THE CALIFORNIA COAST...WITH AMPLE MID AND UPPER LEVEL SUB-TROPICAL MOISTURE STREAMING AHEAD OF THE SYSTEM FROM ARIZONA ACROSS UTAH AND INTO WESTERN COLORADO ATTM. REGIONAL RADARS AND SFC OBSERVATIONS ONLY INDICATING ISOLATED SHOWERS ACROSS EXTREME WESTERN COLORADO WITH SCATTERED TO NUMEROUS SHOWERS MOVING ACROSS SOUTHWESTERN UTAH AND INTO CENTRAL UTAH ATTM. MODELS STILL INDICATING SOME DIFFERENCES WITH SYSTEM...THOUGH AGREE ON TROUGH CONTINUING TO MOVE EAST SOUTHEAST ACROSS THE GREAT BASIN TODAY. GFS STILL INDICATING SLIGHTLY STRONGER SYSTEM...CLOSING OFF LOW NEAR THE FOUR CORNERS BY 00Z WED...AS ETA/META A TAD WEAKER WITH BROAD BAGGY TROUGH AXIS ACROSS THE FOUR CORNERS. NOT MUCH DIFFERENCE IN RESULTS FOR THE SW AND CENTRAL MTS THOUGH...WITH MOIST SOUTH TO SOUTHWEST FLOW ALOFT INCREASING ACROSS WESTERN COLORADO. MODELS INDICATING MINOR SPEED MAX EMBEDDED IN THE INCREASING FLOW...ALONG WITH LAPSE RATES INCREASING TO AROUND 7C/KM IN THE AFTERNOON...ALL POINTING TO WARNINGS AND ADVISORIES STILL ON TRACK. EXPECTING SNOW TO INCREASE IN COVERAGE AND INTENSITY BY LATE MORNING ACROSS THE SW AND CENTRAL MTS...CONTINUING THROUGH TONIGHT AS SYSTEM MOVES ACROSS THE 4 CORNERS. ACROSS THE EASTERN MTS AND PLAINS...SOUTH TO SOUTHWEST FLOW WILL SLOWLY INCREASE...WITH WEAK LEE TROUGH DEVELOPING ACROSS THE I-25 CORRIDOR...KEEPING LOW LEVEL EAST TO SOUTHEAST FLOW IN PLACE ACROSS THE PLAINS. WILL KEEP MOSTLY CLOUDY WORDING IN PLACE WITH INCREASING MID AND HIGH LEVEL EMBEDDED IN THE FLOW. WILL ALSO KEEP ISOLATED TO SCATTERED POPS IN PLACE ACROSS THE HIGH MT VALLEYS...EASTERN MTS AND IMMEDIATE ADA PLAINS...AS LAPSE RATES STEEPEN WITH PASSING SPEED MAX...THOUGH HAVE LOWERED POPS THIS MORNING ACROSS THESE AREAS AS SYSTEM A TAD SLOWER THAN PREVIOUSLY THOUGHT. TONIGHT...MODELS BRING TROUGH/CLOSED SYSTEM ACROSS CO/NEW MEXICO BORDER...WITH VERTICALLY STACKED SYSTEM ACROSS THE STATE AT 12Z WED. POSITION OF SYSTEM WILL KEEP SOUTHERLY WINDS ALOFT ACROSS EASTERN COLORADO...WITH NO OROGRAPHIC WIND COMPONENT BEING INDICATED ACROSS THE PLAINS. MODELS INDICATING SOME WEAK ISENTROPIC LIFT ACROSS THE FAR EASTERN PLAINS THIS EVENING...THOUGH QUICKLY LIFTS OUT INTO WESTERN KANSAS TONIGHT. WITH DECENT LAPSE RATES ACROSS THE AREA AS COLD CORE (-24C TO -28C AT H5) MOVES ACROSS THE STATE...WILL KEEP LIKELY POPS ACROSS THE EASTERN MTS AND PLAINS WITH MAINLY LIGHT AMOUNTS...AND WILL KEEP WINTER STORM WATCH TONIGHT IN PLACE ACROSS THE PLAINS...AS WILL BE DISCUSSED FURTHER BELOW. ACROSS THE SW AND CENTRAL MTS...FOCUS WILL SHIFT TO CENTRAL MTS AS FLOW TRANSITIONS TO NORTHWEST BEHIND PASSING SYSTEM. -MW .LONG TERM... (WEDNESDAY THROUGH MONDAY). ...POTENTIAL WINTER STORM STILL MOVING THROUGH SOUTHERN CO ON WEDNESDAY... ...UNSETTLED WEATHER PATTERN IN THE OFFING THROUGH NEXT MONDAY... WED...00Z/03 MODELS RUNS HAVE THE MID/UPPER LEVEL LOW MOVING ACROSS CO/NM BORDER...WHICH IS A GOOD TRACK FOR SRN CO IF OTHER FEATURES ARE IN PLACE. THE GFS IS A LITTLE TIGHTER WITH THE SYSTEM(BIAS)... BUT NOT BY MUCH. THE SYSTEM DOES NOT APPEAR TO BOMB OUT OVER SOUTHERN CO AND JUST KIND OF REMAINS A BROAD UPPER LEVEL LOW WITH ITS ATTENTIVE SFC LOW IN ERN NM. MOISTURE SHOULD BE NO PROBLEM WITH THIS SYSTEM. THE QUANDARY IS THE UPPER LEVEL SUPPORT OR SIGNIFICANT SYNOPTIC ASCENT THAT MAY OR MAY NOT BE OVER SOUTHERN CO AS THE WINTER STORM MOVES THROUGH THE AREA. THE BEST INSENTROPIC ASCENT STILL APPEARS TO BE ACROSS ERN NM...OK/TX PANHANDLES...AND THE CENTRAL PLAINS AS THE SYSTEM GETS CLOSER TO SOUTHEASTERN CO WED AM. THERE IS SOME VERTICAL ASCENT BEING PROJECTED PER Q(S) ANALYSES. NOT THE GREATEST TEMPERATURES FOR DENDRITIC SNOW GROWTH(IE -8C TO -10C). MID LEVEL STATIC STABILITIES ARE WEAK(5-6C/KM)...TOO. AS THE SYSTEM COMES OVERHEAD...OROGRAPHIC INFLOW BECOMES DISRUPTED AND FAIRLY LIGHT. WE GENERALLY DO NOT GET WIDESPREAD HEAVY SNOW ACROSS THE SERN CO MTS WITH RELATIVELY DEEP SLY FLOW LIKE WHAT IS PROJECTED FOR MUCH OF WED AM. LOWER TROP WINDS H8/H7 DO GO NE-ELY WED AFTN ON THE N SIDE OF THE SYSTEM...BUT IF THIS VERIFIES I JUST CANNOT GET EXCITED ABOUT 5-10 KTS OF OROGRAPHIC INFLOW. THE ONLY EXCEPTION WOULD BE SERN CO...HOWEVER...WIND FLOW IS FAIRLY WEAK ALONG WITH WEAK INSETROPIC UPGLIDE AT 290/295. HINTS OF A H7/H6 AND H6/H5 TROWAL(THETA-E RIDGE) ACROSS EXTREME SERN CO. FRONTOGENESIS FOR THESE LAYERS IS WEAK AT BEST ACROSS SERN CO...EXCEPT FOR A SMALL WINDOW 12Z-15Z/04 WED. JUST UNDER THE TROWAL...THIS IS LIKELY WHERE ANY DEFORMATION ZONE PRECIPITATION WOULD FALL WITH THE POTENTIAL FOR SIGNIFICANT SNOWFALL TO ACCUMULATE. AGAIN...ALL THE INGREDIENTS APPEAR TO BE JUXTAPOSED BEST JUST S-SE-E OF SERN CO(OR AROUND THE CO/KS BORDER) AND COULD GET INTO EXTREME SERN CO. THERE IS A FAIRLY HIGH LIKELIHOOD THAT SNOW WILL BE FALLING ACROSS MUCH...IF NOT ALL...OF S CNTRL/SERN CO ON WED. IT IS EXTREMELY DIFFICULT TO PINPOINT THE EXACT QPF MAXIMA REGIONS GIVEN THE DATA IN FRONT OF ME. GFS...AS USUAL...HAS THE HIGHEST QPF...ALMOST 10 INCHES OF SNOW AGAIN IN PUEBLO(IT DID THIS FOR LAST WEEKENDS STORM WHICH BUSTED). IT ALL DEPENDS WHERE THE DEFORMATION ZONE PRECIPITATION DEVELOPS AND SITS FOR A WHILE. 06Z/03 ETA(MESO- ETA) PRETTY CONSISTENT WITH PREVIOUS RUNS. CURRENT FORECAST APPEARS TO BE ON TRACK AND WE DECIDED TO NOT UPGRADE THE WATCHES AT THIS TIME. WILL GIVE THE DAYSHIFT 1-2 MORE MODEL RUNS BEFORE PULLING THE TRIGGER. EL PASO/PUEBLO COUNTIES WILL AGAIN BE THE TOUGHEST. THERE COULD BE 1-4 INCHES OF SNOW BY WED AFTERNOON OR A LITTLE MORE. EL PASO/PUEBLO COUNTIES COULD REACH ADVISORY CRITERION IF THE DEFORMATION PRECIPITATION ZONE IS A LITTLE FURTHER WEST...REMAINS STATIONARY...AND OROGRAPHIC INFLOW IS STRONGER THAN 10KTS. THU-MON...ACTIVE WEATHER PATTERN STILL IN THE OFFING WITH COLD AND RELATIVELY MOIST NWLY FLOW OVER THE CNTRL ROCKIES THU AND FRI WHICH COULD LEAD TO THE POTENTIAL FOR ISOLD-SCT SNOW SHOWERS. ANOTHER SYSTEM IS FORECAST TO TAKE AIM ON THE CNTRL ROCKIES ON SAT- SUN WITH COLD MOIST NWLY FLOW RETURNING BY MON. WENT WITH 20/30 POPS THROUGH DAY 7 WITH TEMPERATURES GENERALLY AT OR BELOW AVERAGE READINGS FOR EARLY FEB. METZE && .PUB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING THRU 6AM WED FOR ZONES 66>68 (EASTERN SAN JUAN AND LA GARITA MTS). WINTER WEATHER ADVISORY THRU 6PM WED ZONES 58>65(LAKE/CHAFFEE COUNTIES). WINTER STORM WATCH 6PM WED-6PM THU ZONES 72>76...79>82 ERN MTS AND KIOWA...BENT...PROWERS...BACA...LAS ANIMAS AND HUERFANO COUNTIES. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 631 AM MST TUE FEB 3 2004 COZ058>089-093>099-041400- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 631 AM MST TUE FEB 3 2004 ...A WINTER STORM WARNING IS IN EFFECT FOR THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS THROUGH 6 AM MST WEDNESDAY... ...A WINTER WEATHER ADVISORY IS IN EFFECT FOR LAKE AND CHAFFEE COUNTIES AND THE LA GARITA MOUNTAINS BELOW 10000 FEET THROUGH 6 PM MST WEDNESDAY... ...A WINTER STORM WATCH IS IN EFFECT FOR THE SOUTHEASTERN COLORADO MOUNTAINS AND PORTIONS OF SOUTHEAST COLORADO TONIGHT AND WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. A WELL DEVELOPED STORM SYSTEM MOVING INTO THE GREAT BASIN REGION THIS MORNING...WILL CONTINUE TO MOVE EAST AND ACROSS THE AREA THROUGH WEDNESDAY...WHICH WILL HAVE THE POTENTIAL TO BRING SIGNIFICANT WINTER WEATHER TO MOST OF SOUTH CENTRAL AND SOUTHEASTERN COLORADO TODAY AND TONIGHT. SNOW WILL START OVER THE SOUTHWEST AND CENTRAL MOUNTAINS THIS MORNING...AND WILL THEN SPREAD EASTWARD. TOTAL SNOW ACCUMULATIONS OF BETWEEN 8 AND 15 INCHES ARE EXPECTED OVER THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS BY WEDNESDAY MORNING...WITH 5 TO 9 INCHES EXPECTED OVER LAKE AND CHAFFEE COUNTIES THROUGH THE DAY WEDNESDAY. AS THIS STORM SYSTEM MOVES EAST...IT WILL BRING THE POTENTIAL FOR SIGNIFICANT SNOWFALL TO THE EASTERN MOUNTAINS AND A PORTION OF THE SOUTHEAST COLORADO PLAINS LATER TONIGHT. ALTHOUGH CONFIDENCE IS HIGH THAT THE SOUTHWEST AND CENTRAL MOUNTAINS WILL GET HEAVY SNOW... MUCH UNCERTAINTY STILL EXISTS ON THE EXACT TRACK OF THIS STORM SYSTEM ACROSS THE REGION...WHICH WILL HAVE A SIGNIFICANT IMPACT ON HOW MUCH SNOW WILL FALL OVER THE SOUTHERN MOUNTAINS AND EASTERN PLAINS. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECASTS AND UPDATES ON THIS POTENTIALLY HAZARDOUS WINTER STORM SYSTEM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SNOW SHOULD CONTINUE TO FALL ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO ON WEDNESDAY BEFORE DIMINISHING WEDNESDAY NIGHT. TOTAL ACCUMULATIONS SHOULD BE 8 INCHES OR MORE IN THE MOUNTAINS...AROUND 6 INCHES IN THE SOUTHERN FOOTHILLS TO EXTREME SOUTHEASTERN COLORADO... AND 1 TO 5 INCHES IN THE SAN LUIS VALLEY...EL PASO...FREMONT...AND PUEBLO COUNTIES. WITH THE WINTER STORM SYSTEM MOVING DIRECTLY OVER SOUTHERN COLORADO...ACTUAL SNOWFALL AMOUNTS WILL BE CHALLENGING TO FORECAST. THIS WILL BE ESPECIALLY TRUE WITH THE STRENGTH OF THE SYSTEM. IF THE SYSTEM IS STRONGER...THEN SNOWFALL AMOUNTS COULD BE HIGHER. IF THE SYSTEM CONTINUES AS FORECAST OR IS WEAKER...THEN SNOWFALL AMOUNTS COULD BE LOWER. THERE IS STILL SOME UNCERTAINTY ON HOW THIS WINTER WEATHER EVENT WILL EVOLVE ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO. PEOPLE LIVING OR PLANNING TO TRAVEL ACROSS COLORADO SHOULD REMAIN AWARE OF THE CURRENT FORECAST FOR THEIR LOCATION OR DESITINATION TODAY. AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGHOUT THE CENTRAL ROCKIES THROUGH THE REST OF THE WEEK INTO EARLY NEXT WEEK. THIS WILL SUPPORT THE POTENTIAL FOR ACCUMULATING SNOW. .SPOTTER INFORMATION STATEMENT WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY TODAY AND TONIGHT. && MW/METZE
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385466, 5385467, 5385468, 5385469.